Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 146, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 10:14 PM CDT for Burke County, Divide County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2012, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 21, 2012, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, ND, Divide County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS53 KBIS 220314
SVRBIS
NDC013-023-220415-
/O.NEW.KBIS.SV.W.0146.120722T0314Z-120722T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN NORTHWEST NORTH DAKOTA
EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF CROSBY
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTH OF NOONAN TO 13
MILES SOUTH OF AMBROSE...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...NOONAN...LARSON...COLUMBUS...NORTH PORTAL...PORTAL...
LIGNITE...FLAXTON AND NORTHGATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4900 10216 4857 10260 4862 10288 4863 10289
4863 10297 4875 10372 4901 10344
TIME...MOT...LOC 0314Z 280DEG 29KT 4917 10304 4877 10346
WIND...HAIL 60MPH 1.00IN
$$
AYD3 follow-up statements
472
WWUS53 KBIS 220327
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT SAT JUL 21 2012
NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1027 PM CDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...
AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COLUMBUS TO 10
MILES NORTH OF CORINTH...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
NOONAN...LARSON...COLUMBUS...NORTH PORTAL...PORTAL...LIGNITE...
FLAXTON AND NORTHGATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4900 10216 4857 10260 4863 10289 4863 10297
4873 10356 4901 10328
TIME...MOT...LOC 0327Z 280DEG 28KT 4915 10286 4875 10328
WIND...HAIL 60MPH 1.00IN
$$
AYD432
WWUS53 KBIS 220343
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT SAT JUL 21 2012
NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1043 PM CDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...
AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF COLUMBUS TO WILDROSE...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LARSON...COLUMBUS...NORTH PORTAL...PORTAL...LIGNITE...FLAXTON AND
NORTHGATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4871 10343 4901 10316 4900 10216 4857 10260
4863 10289 4863 10297
TIME...MOT...LOC 0343Z 281DEG 25KT 4906 10276 4866 10319
WIND...HAIL 60MPH 0.75IN
$$
AYD272
WWUS53 KBIS 220356
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT SAT JUL 21 2012
NDC013-023-220415-
/O.CON.KBIS.SV.W.0146.000000T0000Z-120722T0415Z/
BURKE ND-DIVIDE ND-
1056 PM CDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DIVIDE
AND BURKE COUNTIES UNTIL 1115 PM CDT...
AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NORTH PORTAL TO HAMLET...MOVING EAST AT 30 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
NORTH PORTAL...PORTAL...LIGNITE...FLAXTON AND NORTHGATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4868 10324 4901 10302 4900 10216 4857 10260
4863 10289 4863 10297
TIME...MOT...LOC 0356Z 281DEG 25KT 4904 10259 4864 10302
WIND...HAIL 60MPH 0.75IN
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:03 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 21, 10:03 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1003 PM CDT SAT JUL 21 2012 .DISCUSSION...A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS SOUTHEASTERN SASKATCHEWAN. THE MAIN QUESTION IS JUST HOW FAR SOUTH THE LINE WILL EXTEND INTO NORTH DAKOTA. THIS LINE IS MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DECREASING CAPE. HOWEVER...IT IS NOT OUT OF THE QUESTION THAT THIS LINE WILL DEVELOP ITS OWN COLD POOL AND MAINTAIN ITS STRUCTURE AND TRAJECTORY OVERNIGHT. CURRENT THINKING IS THAT THE BULK OF THE ACTIVITY WILL HUG THE US/CANADIAN BORDER FOR NOW. THE CELL MOVING SOUTH ACROSS BILLINGS COUNTY IS EXPECTED TO CONTINUE TO WEAKEN WITH THE LOSS OF DAYTIME HEATING. THE CURRENT FORECAST IS ON TRACK ONLY A FEW MINOR ADJUSTMENTS MADE TO THE HOURLY TEMP/DEWPOINT/WIND GRIDS. THE FRESHENED UP PRODUCTS WILL BE OUT SHORTLY. && .AVIATION...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS THROUGH THE EVENING AS A RESULT. OTHERWISE...VFR CEILINGS AND VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT SAT JUL 21 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Local storm report, Jul 21, 7:45 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 9 NNW TRENTON 48.19N 103.89W
07/21/2012 M2.75 INCH WILLIAMS ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Jul 21, 8:27 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 15 W EPPING 48.28N 103.68W
07/21/2012 E1.75 INCH WILLIAMS ND PUBLIC
REPORT RECEIVED FROM SOCIAL MEDIA.
&&
MMATHEWSLocal storm report, Jul 21, 8:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL ALAMO 48.58N 103.47W
07/21/2012 M1.00 INCH WILLIAMS ND TRAINED SPOTTER
REPORTED HEAVY RAINFALL.
&&
MMATHEWSSpecial weather statement, Jul 21, 9:48 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 948 PM CDT SAT JUL 21 2012 NDZ001-220315- DIVIDE ND- 948 PM CDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DIVIDE COUNTY UNTIL 1015 PM CDT... AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF CROSBY TO 17 MILES WEST OF CROSBY...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CROSBY... AMBROSE... NOONAN... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
Local storm report, Jul 21, 9:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 10 NW WILLISTON 48.26N 103.78W
07/21/2012 M2.00 INCH WILLIAMS ND PUBLIC
REPORT RELAYED BY MEDIA.
&&
MMATHEWSSpecial weather statement, Jul 21, 10:00 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1000 PM CDT SAT JUL 21 2012 NDZ018-032-033-220330- BILLINGS ND-DUNN ND-STARK ND- 900 PM MDT SAT JUL 21 2012 ...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHWESTERN DUNN... NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES UNTIL 930 PM MDT... AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES WEST OF DICKINSON...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRYBURG... BELFIELD... SOUTH HEART... NEW HRADEC... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 21, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 61 min |
| Jul 21, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 24 min |
| Jul 21, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 56 min |
| Jul 22, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 30 min |
| Jul 22, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 63 min |
| Jul 22, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jul 22, 5:08 PM CDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 2 hr |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 61 min |
| Jul 22, 5:48 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 22, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 66 min |
| Jul 22, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.